Missouri, 2003

Damaging Winds in Missouri, August 28, 2003

August 28, 2003 · NWS EAX · 5 events in 2 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 28, 9:50 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 28, 9:50 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1050 AM CDT THU AUG 28 2003

1050 AM...
UPDATED FORECAST FOR REST OF THIS MORNING AND AFTERNOON TO REFLECT
THE LEFT OVER CLOUD DEBRIS COMING IN FROM DYING CONVECTIVE COMPLEX
OVER EASTERN KS. 12Z META ALSO SUGGESTS CONVECTION HAS A GOOD CHANCE
OF REDEVELOPING THIS AFTERNOON FROM EAST CENTRAL KS THROUGH
NORTHWEST MO INVICINITY OF INSTABILITY AXIS. HAVE BUMPED UP POPS FOR
ALL OF NORTHWEST MO TO CHANCE CATEGORY TO REFLECT THIS. EXTRA CLOUDS
MOVING INTO WESTERN CWA WILL KEEP HEAT INDICES FROM REACHING
ADVISORY CATEGORY SO WILL CANCEL HEAT ADVISORY FOR THE REST OF
TODAY.

ALSO WENT TO LIKELY WORDING FOR TONIGHT FOR A LARGE PART OF CWA.
LATEST META SLOWS FRONT DOWN A BIT AND MAY NEED TO BUMP UP RAIN
CHANCES FOR SATURDAY MORNING AS WELL. SHOULD SEE CONVECTION LIGHT UP
ALONG THE FRONT AS IT DRIFTS SOUTH TONIGHT...QUITE POSSIBLY WITH
TRAINING EFFECTS.

MJ

356 AM...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE KANSAS
CITY METRO AREA AND WEST...IN AN AREA OF ISENTROPIC LIFT ON THE 310K
SURFACE. AM GOING TO HAVE SLIGHT CHANCE IN GRIDS BUT LEAVE OUT OF
THE TEXT FOR THIS MORNING. UNLESS PRECIP INCREASES...WILL HANDLE
WITH A SHORT TERM FORECAST. EXPECT AND PRECIP IN AREA TO DIMINISH BY
MID MORNING.

CONSIDERED CANCELING THE HEAT ADVISORY FOR TODAY. EXPECT CONVECTIVE
DEBRIS WILL PUT A HOLD ON TEMPS SOMEWHAT. HAVE LOWERED HIGH TEMPS
TODAY TO THE UPPER 90S IN THE ADVISORY AREA. THIS MAKES HEAT INDEX
VALUES JUST REACH 105 FOR ONLY AN HOUR OR TWO. BUT CONSIDERING IT
WOULD ONLY TAKE A DEGREE OR TWO WARMER FOR TEMP OR DEW POINT TO
EASILY REACH CRITERIA...HAVE LEFT IT GOING. THERMAL RIDGE
STRENGTHENS SOMEWHAT OVERHEAD TODAY...AHEAD OF THE COLD FRONT. THAT
MAY ALLOW A QUICK JUMP IN TEMPS BY LATE AFTERNOON. WILL HAVE TO
WATCH AMOUNT OF CLOUD COVER BY MIDDAY.

THE COLD FRONT SHOULD PUSH INTO THE NORTHWEST CORNER OF MISSOURI BY
EARLY EVENING...WHICH IS PRIME TIME FOR THUNDERSTORM DEVELOPMENT.
HAVE GONE WITH POPS UP TO 50 PERCENT THIS EVENING AND OVERNIGHT
ACROSS MUCH OF THE FORECAST AREA AS THE COLD FRONT MOVES THROUGH.
NEXT SHIFT MAY HAVE TO INCREASE POPS TO LIKELY. POTENTIAL FOR SEVERE
WEATHER EXISTS WITH CAPE GREATER THAN 1500 J/KG AND LIFTED INDICES
BETTER THAN -3 EXPECTED. DAMAGING WIND AND LARGE HAIL ARE THE MAIN
THREATS.

HAVE VERY GRADUALLY TAPERED PRECIP FROM NORTH TO SOUTH THROUGH
SATURDAY. DEPENDING ON WHERE FRONT STALLS...MAY HAVE TO TAKE PRECIP
OUT SOONER. LEFT REMAINDER OF THE HOLIDAY WEEKEND DRY.

NRR

245 PM WED...

CLUSTERS OF THUNDERSTORMS HAVE BEGUN TO DEVELOP EARLY THIS AFTERNOON
AND COVERAGE SHOULD BE FAIRLY DECENT LATE THIS AFTERNOON INTO EARLY
EVENING.  SEVERAL BOUNDARIES ARE AIDING IN INITIATION.  THE MOST
NOTABLE IS A WIND SHIFT DETECTED BY THE WIND PROFILER NETWORK AT
850MB FROM SAINT JOSEPH TO BOONVILLE.  CONVECTIVE TEMPERATURES ARE
LOWER THIS AFTERNOON THAN THEY HAVE BEEN THE LAST SEVERAL DAYS AND
LIFTED CONDENSATION LEVELS (LCLS) ARE LOWER AS WELL.  THIS SHOULD
INCREASE COVERAGE COMPARED TO YESTERDAY SINCE COLD POOLS FROM STORMS
EARLY THIS AFTERNOON WONT HAVE TO BE AS SIGNIFICANT TO TRIGGER NEW
STORMS ON OUTFLOW BOUNDARIES.  HOWEVER WITH VERY WEAK WIND SHEAR
STORMS WILL BE UP AND DOWN AND WILL NOT LAST VERY LATE INTO THE
EVENING HOURS.  I HAVE DISREGARDED THE ETA QPF AFTER 06Z TONIGHT
WITH A LACK OF A GOOD FOCUS FOR CONVECTIVE GENERATION.

IN ANTICIPATION OF LITTLE CONVECTIVE DEBRIS TOMORROW MORNING AND AN
INCREASING SOUTHWEST FLOW AT 850MB, TEMPERATURES WILL ONCE AGAIN BE
VERY HOT. GUIDANCE APPEARS TO BE 10 DEGREES TOO COOL.  I PLAN TO
KEEP TEMPERATURES ALONG THE MISSOURI KANSAS BORDER NEAR 100 DEGREES
WITH MID TO UPPER 90S INTO CENTRAL AND EASTERN MISSOURI. DEWPOINTS
IN THE UPPER 60S TO NEAR 70 WILL PUSH HEAT INDICES TO 105 OR MORE
OVER A SIGNIFICANT CHUCK OF THE FORECAST AREA.  I WILL BE ISSUING A
HEAT ADVISORY FOR AN ARE INCLUDING KANSAS CITY...SAINT JOSEPH...
WARRENSBURG...HIGGINSVILLE...PAOLA..AND HARRISONVILLE.

THURSDAY EVENING THROUGH FRIDAY AFTERNOON APPEARS TO HAVE THE BEST
CHANCE FOR WIDESPREAD PRECIPITATION FOR THE REGION IN MANY MANY
WEEKS.  THERE ARE SOME TIMING DIFFERENCES BETWEEN THE GFS AND ETA
THAT KEEP ME FROM BOOSTING PRECIPITATION CHANCES TOO HIGH, BUT ITS
BEEN A LONG TIME SINCE IVE CONTEMPLATED 60 PERCENT. THE FIRST GOOD
CHANCE FOR STORMS LOOKS TO BE THURSDAY NIGHT OVER NORTHERN MISSOURI
AS A FRONT OVER NEBRASKA AND IOWA LIGHTS UP DURING THE AFTERNOON AND
PROPAGATES SOUTH.  BETTER CHANCES FOR PRECIPITATION SOUTH OF
INTERSTATE 70 ARE EXPECTED FRIDAY AFTERNOON AS THE FRONT LIGHTS UP
OVER NORTHERN MISSOURI.

KOCH

1015 AM WED...

AN UPDATE TO THE FORECAST IS COMING SHORTLY TO LOWER TEMPERATURES
FOR TODAY AND INCREASE PRECIPITATION CHANCES.  HEAT INDICES WILL
LIKELY FALL SHORT OF HEAT ADVISORY AND EXCESSIVE HEAT WARNING
CRITERIA...SO THEY WILL BE CANCELLED FOR TODAY.  TOMORROW COULD BE
ANOTHER HOT ONE AHEAD OF THE APPROACHING FRONT, SO ADVISORIES MAY BE
NEEDED TOMORROW AFTERNOON.

KOCH

.EAX...
KS...HEAT ADVISORY UNTIL 800 PM CDT TODAY FOR ZONES KSZ025...
KSZ057...KSZ060...KSZ102>105.

MO...HEAT ADVISORY UNTIL 800 PM CDT TODAY FOR ZONES MOZ012>014...
MOZ020>022...MOZ028>030...MOZ037>038...MOZ043>044...MOZ053>054.
Hazardous weather outlook, Aug 28, 12:00 PM CST, 1 hour 30 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU AUG 28 2003

...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL EXPECTED FROM LATE THIS AFTERNOON THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL ARE FORECAST MAINLY OVER NORTHERN MISSOURI. ISOLATED
THUNDERSTORMS BRIEFLY REACHING SEVERE LEVELS ARE POSSIBLE AFTER 2 PM
MAINLY NORTH OF A ST JOSEPH TO MACON LINE.

IN ADDITION...A COLD FRONT STRETCHING FORM NORTHEASTERN MINNESOTA
THROUGH NORTHWEST KANSAS WILL DROP SOUTHEAST DURING THE NEXT 24
HOURS. THUNDERSTORMS ARE FORECAST TO FORM ALONG THIS FRONT THIS
AFTERNOON AND GRADUALLY SHIFT SOUTHEAST...REACHING NORTHWEST
MISSOURI SHORTLY BEFORE SUNSET. SOME OF THE STORMS WITHIN THIS BAND
MAY REACH SEVERE LIMITS DURING THE EVENING HOURS. AGAIN...THE
PRIMARY SEVERE THREAT WILL BE NORTH OF A ST JOSEPH TO MACON LINE.
THE STORMS SHOULD TRANSITION TO A HEAVY RAIN PRODUCING SYSTEM
OVERNIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER THE ENTIRE
REGION TONIGHT AND SOUTH OF THE MISSOURI RIVER FRIDAY MORNING. THE
FIRST SIGNIFICANT AND WIDESPREAD RAINS IN 2 MONTHS ARE EXPECTED WITH
LOCAL AMOUNTS UP TO 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
OVER NORTHERN MISSOURI.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

MJ

In the hours before

Local storm report, Aug 28, 9:51 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 AM CDT THU AUG 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    KANSAS CITY               MO   TSTM WND DMG
08/27/03   JACKSON                        LARGE TREE DOWN AND SEVERAL
                                          LIMBS DOWN NEAR 39TH AND
                                          HOLMES

MAXIMUK

The radar

The Pleasant Hill radar (KEAX), 152 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grundy

When
August 28, 1:30 PM CST
Where
Grundy County, Trenton
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.083, -93.617

Thunderstorm Wind, Grundy

When
August 28, 1:31 PM CST
Where
Grundy County, Trenton
Measured
62 kt (71 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
40.083, -93.617

Thunderstorm Wind, Grundy

When
August 28, 1:50 PM CST
Where
Grundy County, 6 mi E of Trenton
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.083, -93.500

Thunderstorm Wind, Sullivan

When
August 28, 1:55 PM CST
Where
Sullivan County, 5 mi S of Osgood
Measured
57 kt (66 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -93.350

Thunderstorm Wind, Sullivan

When
August 28, 2:20 PM CST
Where
Sullivan County, Milan
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -93.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333770, 5333771, 5333772, 5333773, 5333774.